Accutane may Exacerbate Celiac Disease

The side effects of acne medications Accutane and Retin-A may worsen celiac disease, a new medical study suggests.

In the latest issue of the scientific journal Nature, the University of Chicago’s Digestive Disease Research Core Center researchers posted their findings that Accutane may exacerbate the effects of celiac disease.  Celiac disease is caused by high levels of interleukin-15 in the body, which can create digestive upset and issues when celiac patients eat foods that contain wheat gluten.  Researchers found that an inflammatory response can be triggered in celiac patients as a result of the byproducts of Accutane and Retin-A, Vitamin A, and retinoic acid.

In addition to worsening the effects of celiac disease, Accutane side effects have also been linked with a risk of inflammatory bowel disease (IBD), Crohn’s disease, and ulcerative colitis.

Roughly 1% of the population is affected by celiac disease, which is the result of an abnormal immune response to gluten.  Celiac disease symptoms may include bone problems, weight loss, anemia and fatigue.  University of Chicago researchers believe celiac disease may be traceable to high levels of interleukin-15, and that further studies into the body’s production of interleukin-15 may help scientists understand all food allergies.

On a hopeful note, researchers were able to block production of interleukin-15 in laboratory mice, resulting in an increased tolerance for gluten in the mice.

Accutane was first introduced in the early 1980s as a treatment for severe acne, and has been used by more than 16 million people worldwide.  Accutane was discontinued by Roche in June 2009 as a result of increasing costs of litigation involving Accutane side effects.  Still, a number of generic versions are available today, including Claravis, Sotret, Amnesteem, and generic isotretinoin.

Accutane lawsuits have been filed by a number of former Accutane users who allege that the makers of the drug inadequately researched the risk of bowel problems associated with Accutane, including the risk of inflammatory bowel disease (IBD), ulcerative colitis, and Crohn’s disease.

March 25, 2011 | Tags: Accutane, Dangerous Drugs

View All Legal News